Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 18, 2016, 2:21 AM CDT for Divide County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 18, 2016, 2:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
County Divide County, ND
The radar
The Glasgow radar (KGGW), 207 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3384 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
725
WWUS83 KBIS 180721
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
221 AM CDT THU AUG 18 2016
NDZ001-180745-
DIVIDE ND-
221 AM CDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DIVIDE COUNTY UNTIL
245 AM CDT...
AT 221 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF GRENORA...OR 25 MILES EAST OF PLENTYWOOD...MOVING
EAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DIVIDE
COUNTY.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4876 10380 4863 10384 4863 10394 4864 10405
4874 10405
TIME...MOT...LOC 0721Z 272DEG 20KT 4869 10402
$$
SCHILDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:31 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 18, 12:31 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1231 AM CDT THU AUG 18 2016 .UPDATE... Issued at 1222 AM CDT Thu Aug 18 2016 Only minor changes were made to the precipitation forecast tonight. Storms continue to develop along a cold front across northern North Dakota. These storms are rather elevated in nature with less than favorable lapse rates. However, some storms are still producing small hail and gusty winds. Storms are expected to push southeast through the morning. UPDATE Issued at 954 PM CDT Wed Aug 17 2016 Thunderstorms have intensified along the United States-Canadian border since 0130 UTC thanks to increasingly focused low-level ascent associated with an approaching cold frontal zone. This is generally well-advertised in the going forecast, though we did use this update to make relatively minor adjustments to the chance of precipitation overnight based on radar trends and the most recent consensus of convection-allowing models. Again, that guidance has been too aggressive with storm simulations thus far this evening, but as forcing continues to increase we nonetheless still expect the coverage of showers and storms to concurrently expand. There also remains a marginal risk of severe storms overnight given MUCAPE near 1000 J/kg and effective-layer shear near 30 kt. Based on the earlier radar trends with the spotter-reported quarter size hail in Burke County, we will require storms to be tilted, display several volume scans of steady-state or increasing values of reflectivity aloft, and 50 dBZ echoes extending to an altitude of 33 to 35 thousand feet AGL before we warn on them. UPDATE Issued at 618 PM CDT Wed Aug 17 2016 Cumulus continues to develop along a weak surface moisture/density gradient extending from north central into southwest ND late this afternoon. Initial attempts at deeper convection in north central ND failed, but more recently a thunderstorm has developed to the southwest of Minot. In general, convection-allowing model output has been much more aggressive than reality with convection, but we nonetheless continue to expect an uptick in thunderstorm coverage through the evening as weak height falls begin aloft, especially in the north. A marginal severe risk exists given MLCAPE of 1000 to 1500 J/kg and about 30 kt of 0-6-km bulk shear. The going forecast is on track and so no significant changes were made with this update, though we did increase wind speeds a bit on Thursday given the expected low-level cold air advection. && .SHORT TERM...(This evening through Thursday) Issued at 306 PM CDT Wed Aug 17 2016 Very warm temperatures already in place this afternoon as 96 degrees has been reached across north central North Dakota. A moderate cap nonetheless remains in place across southern North Dakota while Bufkit soundings and the latest visible satellite loops show the cap eroding late this afternoon across the north. An approaching cold front will then be the focus for thunderstorms across northwest and west central North Dakota this evening spreading southeast across the state by Thursday morning. Shear still weak this evening and this may limit the severe potential tonight. A marginal risk for severe thunderstorms remains the focus tonight. By Thursday morning the frontal boundary will lie across southern North Dakota and by this time better shear and moisture/instability pooling along the frontal boundary will support deeper and more organized convection across the far south. Cooler more stable air to the north will limit the thunderstorm potential north. .LONG TERM...(Thursday night through Wednesday) Issued at 306 PM CDT Wed Aug 17 2016 A significant h500 low extending from Hudson Bay through central Montana Thursday night is forecast to bring a shortwave through its base which will be in a position to bring showers and scattered thunderstorms to southwest North Dakota Friday. As this feature moves across the baroclinic zone left from the recent cold front more abundant showers and thunderstorms will form but now mainly along and south of the North Dakota border Friday. Cooler and drier air will spread south into the region Friday and Saturday. Highs will be in the 60s and lower 70s both days. This will be followed by a slow moderating trend next week into the 70s and 80s. The chance for precipitation will be low through next week until a slight chance of thunderstorms wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1222 AM CDT Thu Aug 18 2016 VFR conditions will generally prevail tonight and Thursday, but there is a chance of MVFR or IFR conditions accompanying isolated to scattered thunderstorms, mainly in the north through 12 UTC, We didn't have enough confidence in sub-VFR conditions at any one point to include them in any of the 06Z TAFS. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...AJ SHORT TERM...WAA LONG TERM...WAA AVIATION...AJ
Hazardous weather outlook, Aug 18, 12:23 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1223 AM CDT THU AUG 18 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190530- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1223 AM CDT THU AUG 18 2016 /1123 PM MDT WED AUG 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FEW STORMS WILL BE STRONG TONIGHT. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...MAINLY SOUTH. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS FAR SOUTH CENTRAL NORTH DAKOTA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. AJ
In the hours before
Local storm report, Aug 18, 12:16 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1216 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL LANSFORD 48.63N 101.38W
08/18/2016 E0.50 INCH BOTTINEAU ND CO-OP OBSERVER
&&
JJSSpecial weather statement, Aug 18, 12:44 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1244 AM CDT THU AUG 18 2016 NDZ002-003-180630- BURKE ND-RENVILLE ND- 1244 AM CDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BURKE AND NORTHWESTERN RENVILLE COUNTIES UNTIL 130 AM CDT... AT 1243 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHEAST OF BOWBELLS...MOVING EAST AT 25 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN BURKE AND NORTHWESTERN RENVILLE COUNTIES. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4886 10170 4889 10221 4900 10218 4900 10170 TIME...MOT...LOC 0543Z 268DEG 21KT 4896 10201 SCHILD
Special weather statement, Aug 18, 1:04 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1204 AM MDT THU AUG 18 2016 NDZ031-032-180645- BILLINGS ND-GOLDEN VALLEY ND- 1204 AM MDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND WEST CENTRAL BILLINGS COUNTIES UNTIL 1245 AM MDT... AT 1204 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF SENTINEL BUTTE...OR 13 MILES EAST OF BEACH...MOVING EAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MEDORA AND SENTINEL BUTTE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4688 10385 4697 10383 4707 10335 4689 10330 TIME...MOT...LOC 0604Z 264DEG 26KT 4694 10372 SCHILD
Special weather statement, Aug 18, 1:07 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 107 AM CDT THU AUG 18 2016 NDZ003-011-012-180630- MCHENRY ND-WARD ND-RENVILLE ND- 107 AM CDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RENVILLE...WEST CENTRAL MCHENRY AND EAST CENTRAL WARD COUNTIES UNTIL 130 AM CDT... AT 107 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WESTERN MINOT...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINOT...MINOT AIR FORCE BASE...BURLINGTON...SURREY...DEERING... NORWICH...LOGAN...SIMCOE AND WOLSETH. LAT...LON 4812 10132 4835 10157 4853 10113 4815 10084 TIME...MOT...LOC 0607Z 243DEG 25KT 4824 10129 SCHILD
Special weather statement, Aug 18, 1:16 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 116 AM CDT THU AUG 18 2016 NDZ003-004-180645- RENVILLE ND-BOTTINEAU ND- 116 AM CDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RENVILLE AND WEST CENTRAL BOTTINEAU COUNTIES UNTIL 145 AM CDT... AT 116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MOHALL...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOHALL...LANSFORD AND LORAINE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4879 10189 4894 10173 4891 10122 4861 10137 TIME...MOT...LOC 0616Z 290DEG 27KT 4883 10165 SCHILD
Special weather statement, Aug 18, 2:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
221 AM CDT THU AUG 18 2016
NDZ001-180745-
DIVIDE ND-
221 AM CDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DIVIDE COUNTY UNTIL
245 AM CDT...
AT 221 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF GRENORA...OR 25 MILES EAST OF PLENTYWOOD...MOVING
EAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DIVIDE
COUNTY.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4876 10380 4863 10384 4863 10394 4864 10405
4874 10405
TIME...MOT...LOC 0721Z 272DEG 20KT 4869 10402
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:57 PM CDT | Special Weather Statement | BIS | Divide | 48 min |
| Aug 17, 8:53 PM CDT | Special Weather Statement | BIS | Burke | 37 min |
| Aug 17, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 64 min |
| Aug 17, 10:20 PM CDT | Special Weather Statement | BIS | Renville | 55 min |
| Aug 17, 11:23 PM CDT | Special Weather Statement | BIS | Renville | 37 min |
| Aug 18, 12:05 AM CDT | Special Weather Statement | BIS | Renville | 40 min |
| Aug 18, 12:44 AM CDT | Special Weather Statement | BIS | Renville | 46 min |
| Aug 18, 1:04 AM CDT | Special Weather Statement | BIS | Billings | 41 min |
| Aug 18, 1:07 AM CDT | Special Weather Statement | BIS | Ward | 23 min |
| Aug 18, 1:16 AM CDT | Special Weather Statement | BIS | Renville | 29 min |
| Aug 18, 3:15 AM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Aug 18, 3:39 AM CDT | Special Weather Statement | BIS | Wells | 36 min |
| Aug 18, 4:49 AM CDT | Special Weather Statement | BIS | Wells | 26 min |
| Aug 18, 5:55 AM CDT | Special Weather Statement | BIS | Stutsman | 50 min |
| Aug 18, 6:40 AM CDT | Special Weather Statement | BIS | Stutsman | 65 min |
| Aug 18, 7:00 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Stutsman | 60 min |
| Aug 18, 7:57 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 52 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.